Homemade Horrortrip

Homemade Horrortrip

preview-171182163352.jpg

In yesterday’s post I mentioned that psychotropic drugs are no panaceas. Taking Milnacipran for the first time today reminded me of this and turned out to be a drama in three acts. Acting persons were sensible Viola (sV) and crazy Viola (cV).

 

1. Act

sV und cV: Ok, let’s give this a go! [take Milnacipran capsule]

[sV und cV have breakfast, drink tea and talk to the postman, everything is fine with the world.].

cV zu sV: I feel a little off…

sV: Let’s find a nice place to lay down.

[cV und sV lay down on the bed and surf the internet to see what happened in the world… Denmark’s Prince Henrik has died, things are looking better at the German Stock Exchange, sunny winter days ahead…]

cV [jumps up]: Help! I’m dying! My heart is racing, I feel sick to the stomach, I am dizzy and my head is about to explode! sV, call an ambulance, this must be f*cking serotonine syndrome!!!

sV [mouth agape]: Well, shit!

2. Act

cV stumbles aimlessly around and mutters nonsense, like, “Why did I agree to try this; always the same with this stuff; what should I do; I am home alone…”]

sV [does some research concerning possible side effects and elimination time of Milnaciprane, connects with some friends and starts to feel better. Taps cV on the shoulder]: Calm down now, this will pass! This happened before, we will survive! But right now, we really better hurry for the toilet, something wants out!

Half an our later.

[cV to sV]: Shitty situation, isn’t it?

sV: Literally. But I think the worst is over.

3. Act

[cV and sV chill on the bed and nibble on a piece of toast].

sV: See? Everything is so much better now.

cV: Yes. I hope we will not have to go through this again tomorrow.

sV: I hope so, too…

Joking aside: I learned to not completely lose it. If I lose it, I may have to go to the psychiatric outpatient clinic. It is a well-known fact that symptoms can worsen before the patient feels better where anti depressants are concerned. This has to be taken seriously.

I am aware of this, and I know what I can do in case of a crisis. It was so helpful today that there are people I can talk to. Sometimes you just need somebody who listens and says: “Well, this sucks!”

signature-634593351.png

 

Milnacipran Hydrochloride and other tongue twisters

Milnacipran Hydrochloride and other tongue twisters

preview-171182163352.jpg

This is the new anti depressant that is supposed to help me in the morning. I tried lots of psychotropic drugs, and I can tell from experience that patients need lots of patience and often have to try several meds until they find the one that works best for them. My experience is no exception in this regard. It’s all about try and error, and if you ask five people about a psychiatric drug all five take, you will probably hear five different stories.

My first contact with an anti depressant took place at my primary care physician’s office, when he very casually handed me a blister pack of Zoloft (Sertraline). I refused to take it. My advice to everybody else would be to take this kind of medication only under supervision of a qualified physician with lots of experience. Psychotropic drugs are no cough drops, they really change something in the brain. While taking them, blood levels and heart (ECG) have to be checked on a regular basis. So it is important to think about possible benefits and risks before you start taking them.

 

My next try was Opipramol. I didn’t like how it made me feel – like I was in a bubble, and I couldn’t reach out to the world around me. The anxiety attacks remained, so I stopped taking it.

During my first inpatient stay on the psychiatric ward in 2009, I started taking Sertraline. The first days were hard, I felt very uneasy and couldn’t sit still. But then, things improved: My anxiety attacks almost disappeared, and I enjoyed life again.

In winter 2012 it suddenly felt like the Sertraline stopped working. At the same time, the pain in my back increased. At my next inpatient stay on on the psychiatric ward I was put on Duloxetine for a short time, and then on Venlafaxine. Everything got better again.

 

After about one and a half year later, my liver enzymes were so elevated that our family doctor transferred me to the oncology unit. A liver biopsy showed that I had to discontinue the Venlafaxine. Since then, I never found a medication that helps so much with my mood again (Tianeptine, Escitralopram, Bupoprion…). I often had the feeling the medication stopped working after a short time, even when I upped the dose.

This shows psychotropic drugs are no panaceas. It is wrong to condemn them, I am very grateful for the many happy years they gave me, and I know many peole who feel the same. But they are no miracle cure, either.

signature-634593351.png